Here’s a new Emory video featuring yours truly.
As I rolled into my office this morning I noticed that my white coat was looking a little dingy. Fortunately, my AA ordered me a bunch of coats so I always have some hanging up, fresh from the cleaners. Usually she has to tell me to switch them. Occasionally I notice myself. Either way, I don’t tend to walk around with a coat that isn’t at least mostly white.
But it wasn’t always that way. As a resident, I had a habit of finding out just how brown a white coat can be. It was hard to tell for me, as the change was very gradual. But a few years into a residency, I could stand next to someone with a truly white coat and the difference was, well, ghastly. But now it is different, and while I have to give my AA credit, in truth the credit goes to my third year REI attending, Dr John Schnorr.
I started my REI rotation early in my third year. Effectively, this meant that the two white coats I had been given at the beginning of my internship were somewhere between yellow and poo. I walked into the Taj Mahal office, as REI offices tend to be, and presented myself to Dr Schnorr. He gave me a funny look that I didn’t quite pick up on. He then proceeded to go over all the rules and responsibilities for the rotation, as would be typical for the orientation.
We had a great first day. At the end of it, I could tell he was a little uncomfortable about something. He hesitated, then he came out with it.
“Do you get your coats laundered?”
This was a very polite Southern way of saying “Your coat looks like shit”
As if I had to say it.
But then he said the greatest thing.
“Just throw your coats in our laundry bin…. our people will launder them for you.”
So I did, and was forever changed. When I got that first laundered coat, all bleach white and starched, I never looked back.
So residents – take your coat to the cleaners from time to time… its only seven bucks, but it looks like a million.
Academic OB/GYN, and I, Nicholas Fogelson, are honored to have so many great twitter followers. Over time it has come to pass that there are two populations of followers – 1) people that are interested in the Academic OB/GYN blog, podcast, and related educational materials and 2) people that are interested in the unrelated musings of myself. At present, @academicobgyn is a combination of those two things.
So things are getting separated:
If you want to hear about things related to the blog, the podcast, and other things of medical interest, continue to follow @academicobgyn.
If you want to hear from me on a more personal level, follow @nickfogelson.
Or follow both.
The recent hulabaloo with KV Pharmaceuticals and Makena continues, with multiple news and blog articles popping up every day. Senator Brown is trying to get the FTC to do an anti-trust investigation. The FDA is interested, but sadly they have no purview in pricing of drugs. Many newscasts have done pieces on the issue, the vast majority leaning towards condemning KV for their pricing of Makena. One aspect of the issue has been March of Dimes’ initial support of KV getting the FDA approval for the product.
The March of Dimes has been a positive organization for decades, and generally does a lot of good work. This one really blew up in their face. MOD was a major player in pushing the FDA to give orphan drug status to 17-OHP, paving the way for KV to bring Makena to market. Jennifer Howse, PhD, president of MOD, has stated that the MOD had no idea of the planned pricing structure, and I believe her. Nonetheless, the MOD has suffered a great deal of bad press and in some cases decreased donations because of their association with KV and Makena.
Today the March of Dimes delivered a letter to KV Pharmaceuticals, saying a lot of the things that we have been saying. It must have been a tough letter to write, given the amount of financial support KV has given to MOD, and the potential for that to end. While I don’t think the letter was perfect, I think it was pretty good for a major organization that has a lot of difference issues to keep in balance. Here it is:
Follow us at @academicobgyn for little thoughts about articles, issues in academics, research thoughts, and whatever else comes to mind.
I tried to get this into the podcast but it never seemed to work, but I just checked iTunes and now it has my new snappy graphic!
Ok – here’s a bit of rant inspired by something on call last night.
A multiparous patient labors for about 8 hours during a pitocin induction and develops a postpartum hemmorhage. Pit, methergine, and eventually hemabate are given with minimal response. The resident decides to place rectal misoprostol, and the uterus gains tone about a minute later. The resident remarks how well the miso worked and how we should us it more in the future.
This drives me crazy.
1) There are no venous channels that run from the rectum to the uterus. People act like they are doing something special by putting it in the rectum or even in the vagina, when in reality they are just using either as a mucous membrane to absorb the drug. The pharmacokinetics of miso are well studied, and it takes at least 1/2 hour to reach high levels of miso in the blood, and therefore in the uterus. There is no way that in one minute a lot of misoprostol got to the uterus. In fact, if one wanted the fastest effect, one should give it to the patient orally, as that causes the fastest rise in blood levels
2) Many studies have shown pitocin to be superior to misoprostol in treating and/or preventing postpartum hemmorhage. Why? Because of the above point – the IV pit gets to the uterus very fast. The miso takes 1/2 hour or more.
3) These thought open up a related irritation, which is the “novel” application of miso by placing it in the uterine cavity to cure uterine atony. The endometrium isn’t even a mucous membrane. Though the pharmacokinetics of this application have not been studied, I don’t think absorption will be so great, especially with all the blood rushing into the uterine cavity (the problem we’re trying to treat). Blood comes out of the uterus. It doesn’t go in.
So what happened in this case?
First the patient had atony. Then she got pit, which didn’t work well because pitocin receptors were very downregulated after the long induction. Then she got two effective uterotonics in fairly rapid succession – both of which were effective. Coincidentally, a bunch of misoprostol was placed rectally right around the time the IM methergine and hemabate reached the uterus, which despite its parental nature, still takes at least a few minutes. So residents, keep using that miso if you want, but I think its benefit is in preventing delayed atony 20 minutes later, not in the acute setting.
Of course, miso is great for third world nations where there are no IVs or refrigerators to keep parenteral uterotonics around. Or for causing first and second trimester abortions. Or for ripening the cervix in induction. Or for priming the cervix before a tough EMB. Or for dilating the cervix before a D and E procedure. Its just not that useful for postpartum hemmorhage, IMHO.
A related irritation – people who put patients on powerful antibiotics after they spike a 101.8 fever eight hours in at 400 mcg q6h second trimester miso induction, unruptured. What makes you think they are infected? They are unruptured, and happen to be on a powerful prostaglandin that reliably causes fever and chills at high doses. Please, just reassure the patient and give them some tylenol. Don’t use NSAIDs to break the fever, as the misoprostol is causing a fever downstream of the cyclooxygenase enzyme the the NSAID is blocking. Not that the NSAIDs will antagonize the miso (which somebody tried to convince me of once), just that they don’t work that well a miso inspired fever.
What do you think?
Nicholas Fogelson, MD